Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 186, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2002, 2:14 PM CDT for Lane County, Ness County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 2:14 PM CDT (19:14 UTC)
- Expired
- Jun 15, 2002, 3:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Lane County, KS, Ness County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 2:40 PM CDT | Hail 1 | Dighton, KS | |
| Jun 15, 2:55 PM CDT | Thunderstorm Wind | Ransom, KS | A combine header was blown off a parked trailer. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 151914 SVRDDC KSC101-135-152000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 213 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANE COUNTY IN WEST CENTRAL KANSAS NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 300 PM CDT * AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SHIELDS...OR ABOUT 10 MILES NORTH OF DIGHTON...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED PENDENNIS AT 220 PM CDT UTICA AT 230 PM CDT ARNOLD AT 240 PM CDT RANSOM AT 245 PM CDT NESS CITY AT 255 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL THE SIZE OF GOLFBALLS, DAMAGING WIND GREATER THAN 60 MILES AN HOUR, AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3866 10064 3828 10064 3827 9957 3869 9962 BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:02 AM CDT, 11 hours 12 minutes earlier.
Area forecast discussion, Jun 15, 3:02 AM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 302 AM CDT SAT JUN 15 2002 DAYS 1-2... FOR TODAY AND TONIGHT...250 MB JET MAX NOTED ON THIS EVENINGS U/A DATA FROM EASTERN COLORADO TO NORTHEASTERN OKLAHOMA. CONVECTION FIRED UNDERNEATH RIGHT REAR QUAD OF AFOREMENTIONED JET MAX AND MOVED SOUTHEAST BEFORE DIMINISHING THIS EVENING. WAA IN THE MID TROP LEVELS STARTING IN EARNEST PER THE PROFILER DATA AND SHORT TERM MODEL SOLUTIONS. THINK THAT MID-LEVEL WAA WILL PERSIST INTO THIS AFTERNOON. MID/UPPER TROP WAVE EVIDENT ON WATER VAPOR LOOP OVER THE FOUR CORNERS REGION EARLY THIS MORNING. THIS FEATURE WILL MOVE EAST TODAY AND ENHANCE CYCLOGENESIS TO OUR SOUTHWEST THIS AFTERNOON. AS A RESULT, LOW-LEVEL MOIST UPSLOPE WILL DEVELOP BY EARLY THIS AFTERNOON. UPSHOT IS THAT WITH MID-LEVEL BAROCLINIC ZONE OVER THE CWA AND AN APPROACHING SHORTWAVE TROF, THE CHANCES FOR CONVECTION APPEAR VERY REASONABLE. THUS, WILL PLAN TO LEAVE WHAT WAS INHERITED FROM PREVIOUS SHIFT FOR POPS TODAY AND TONIGHT. HIGHS TODAY WILL BE SLIGHTLY COOLER THANKS TO AN INCREASE IN CLOUD OVER THE CWA. LOWS TONIGHT WILL BE MAINLY IN THE 50S. FOR SUNDAY...WITH LESS CLOUDS EXPECTED, HIGHS WILL BE SIMILAR TO WHAT THE CWA EXPERIENCED TODAY. WITH NO REAL DISCERNIBLE LOW-LEVEL FOCUSING MECHANISM EVIDENT, DECIDED TO NIL POPS CWA-WIDE. AS FOR SUNDAY NIGHT...MAGNITUDE OF MOIST UPSLOPE SOMEWHAT IN DOUBT. HOWEVER, GIVEN NORTHWEST FLOW REGIME AND STEEP MID-LEVEL LAPSE RATES, THE CHANCE FOR NOCTURNAL CONVECTION STILL EXISTS, THEREFORE, WILL SHOTGUN CHANCE POPS FOR ENTIRE CWA. DAYS 3-7... NO CHANGES. THANKS FOR THE COORD ICT. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 79 58 83 59 / 70 60 0 30 GCK 80 57 84 58 / 70 60 0 30 EHA 84 58 86 58 / 40 60 0 30 LBL 83 58 85 60 / 60 60 0 30 HYS 76 57 81 58 / 70 0 0 30 P28 77 60 80 61 / 70 60 0 30 .DDC...NONE. 16
In the hours before
Local storm report, Jun 15, 9:50 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 AM CDT SAT JUN 15 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 12W LAKIN KS 1.75 IN HAIL
06/14/02 KEARNY SPOTTER REPORT
0901 AM VICTORIA, SW EDGE KS 0.75 IN HAIL
06/15/02 ELLIS HAIL COVERED GROUND AND
STRONG WINDS ALSO REPORTED.
SPOTTER REPORT
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 50 min |
| Jun 14, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
| Jun 15, 9:02 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 28 min |
| Jun 15, 1:52 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 38 min |
| Jun 15, 2:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 55 min |
| Jun 15, 2:29 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 61 min |
| Jun 15, 2:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 62 min |
| Jun 15, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 60 min |
| Jun 15, 3:03 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 57 min |
| Jun 15, 3:29 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 61 min |
| Jun 15, 3:39 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 21 min |
| Jun 15, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 61 min |
| Jun 15, 4:13 PM CDT | Tornado Warning | DDC | Finney, Haskell | 32 min |
| Jun 15, 4:47 PM CDT | Tornado Warning | DDC | Haskell | 28 min |
| Jun 15, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 42 min |
| Jun 15, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 51 min |
| Jun 15, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 49 min |
| Jun 15, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 48 min |
| Jun 15, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 29 min |
| Jun 15, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 47 min |
| Jun 15, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 51 min |
| Jun 15, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 47 min |
| Jun 15, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 38 min |
| Jun 15, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 64 min |
| Jun 15, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.